Iowa, 2015

Damaging Wind in Iowa, September 8, 2015

September 8, 2015 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a damaging gust at Sioux City in northwest Iowa during the predawn hours of September 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a damaging gust at Sioux City in northwest Iowa during the predawn hours of September 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 11:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 7, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT TUE SEP 8 2015

.UPDATE...
ISSUED AT 920 PM CDT MON SEP 7 2015

IMPRESSIVE LITTLE SHORTWAVE MOVING THROUGH PORTIONS OF SOUTH
DAKOTA/NEBRASKA LATE THIS EVENING. GENERAL UPTICK IN CONVECTION
HAS TAKEN PLACE AS RIGHT ENTRANCE REGION OF UPR JET STREAK MOVES
BY. INSTABILITY IN THE SOUTHWESTERN THIRD OF THE CWA REMAIN AOA
1500-2000 J/KG...AND EFFECTIVE SHEAR AOA 40 KNOTS WOULD CONTINUE
TO SUPPORT MID-LVL ROTATION AND A RISK OF A COUPLE ELEVATED
HAILERS OVER THE NEXT 1-3 HOURS. RATHER WEAKLY STABILIZED BOUNDARY
LAYER...AND MID-LVL DRY AIR INTRUSION COULD SUPPORT SOME LOCALIZED
WIND THREAT.

LAPSE RATES DO BEGIN TO FALL OFF AS WE REACH MIDNIGHT...EFFECTIVE
SHEAR DECREASES...AND MUCAPE VALUES ALSO FALL...WHICH SHOULD
TEMPER THE SVR RISK INTO EARLY TUESDAY. HOWEVER...WOULD EXPECT A
FURTHER UPTICK IN CONVECTION OVER THE SOUTHERN HALF OF THE FA AS
THIS WAVE MOVES THROUGH. HAVE BUMPED UP POPS FOR MOST AREAS INTO
EARLY TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS
THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE
CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY
IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME
LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL
CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES
ALSO POSSIBLE.

SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE
THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE
LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND
SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED
SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST
IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE
THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL
REACH THE LOWER 50S TO MID 60S.

QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS
IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI
VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE
DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY
IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM CDT MON SEP 7 2015

FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS
UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO
THE HUDSON BAY REGION.  THIS WILL PLACE THE NORTHERN PLAINS IN A
NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS
WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD
THE END OF THE WEEK.

ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA
LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS
ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND
LOWER 50S.

SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES
THROUGH THE REGION WEDNESDAY NIGHT.  NOT A LOT OF TIME FOR MOISTURE
TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT
MOVES THROUGH.  HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED
THUNDER.

COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL
BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING
FROM THE HUDSON BAY LOW.  925 HPA TEMPS TUMBLE INTO THE MID TO LOWER
TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB
OUT OF THE 60S.

TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH
DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS
THE WEST.  STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE
ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS
EASTWARD.  FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL
SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1239 AM CDT TUE SEP 8 2015 SCATTERED TO NUMEROUS TSRA
ALO9NG AND SOUTH OF INTERSTATE 90 AND IN SOUTHWEST MN WILL
DECREASE FROM WEST TO EAST AND SHOULD END BY 14Z...ENDING LAST IN
NORTHWEST IOWA. ISOLATED -SHRA MAY PERSIST THROUGH 18Z AFTER
THUNDERSTORMS END. AREAS OF CEILINGS 1-3K FEET THROUGH 15Z ALONG
AND SOUTH OF INTERSTATE 90...AND ALSO IN TSRA. AFTER 15Z VFR OVER
AREA THROUGH 09/06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...DUX
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 8, 12:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT TUE SEP 8 2015

MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-090630-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
123 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ062-066-067-069>071-090630-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
123 AM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...REST OF TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD FOR THE
REMAINDER OF THE NIGHT. THE ENTIRE COMPLEX SHOULD BE EAST OF A
WINDOM MINNESOTA TO STORM LAKE IOWA LINE BY 5 AM CDT AS THE RAIN
ENDS FROM WEST TO EAST. RAINFALL RATES OF ONE TO ONE AND A HALF
INCHES PER HOUR CAN OCCUR IN THE HEAVIEST CELLS...BUT THE STORMS
ARE PROGRESSIVE AND NOT REMAINING OVER ONE LOCATION. THEREFORE THE
FLASH FLOODING THREAT SHOULD BE LIMITED TO THE POOREST DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

In the hours before

Local storm report, Sep 7, 9:27 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT MON SEP 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             8 NE GREGORY            43.31N 99.31W
09/07/2015  E1.00 INCH       GREGORY            SD   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 50 MPH.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Special weather statement, Sep 8, 12:51 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 AM CDT TUE SEP 8 2015

SDZ066-067-069>071-080800-
TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...PARKER...CENTERVILLE...MARION...
VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
151 AM CDT TUE SEP 8 2015

...SPECIAL WEATHER STATEMENT...

JUST BEFORE 2 AM CDT...NATIONAL WEATHER SERVICE RADAR IS SHOWING
THUNDERSTORMS MOVING EASTWARD AT ABOUT 30 MPH IN EXTREME SOUTHEAST
SOUTH DAKOTA. SURFACE OBSERVATIONS ARE SHOWING 40 TO 55 MPH WIND
GUSTS JUST BEHIND THESE STORMS WHICH OCCURRED AT LOCATIONS CLOSE
TO TYNDALL AND TRIPP SOUTH DAKOTA. THEREFORE SOME OF THESE WIND
GUSTS CAN BE EXPECTED BEFORE 245 AM IN EXTREME EASTERN YANKTON
COUNTY...EXTREME SOUTHERN TURNER...EXTREME SOUTHERN LINCOLN...AS
WELL AS CLAY AND UNION COUNTIES IN SOUTH DAKOTA. THESE TRENDS WILL
BE MONITORED FOR STRENGTHENING.
Special weather statement, Sep 8, 1:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT TUE SEP 8 2015

IAZ012-020-080845-
SIOUX-PLYMOUTH-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...LE MARS
235 AM CDT TUE SEP 8 2015

...SPECIAL WEATHER STATEMENT...

AT 230 AM...A THUNDERSTORM CELL IS MOVING EASTWARD AT 30 MPH IN
EXTREME SOUTHEAST SOUTH DAKOTA. LOCAL OBSERVATIONS ARE SHOWING
THAT THIS CELL IS PRODUCING 50 TO 55 MPH WIND GUSTS FOR A SHORT
PERIOD OF TIME. THEREFORE SOUTHERN SIOUX AND NORTHERN PLYMOUTH
COUNTIES IN NORTHWEST IOWA CAN EXPECT THIS SORT OF WIND OFF AND ON
THROUGH 315 AM CDT. TRENDS ARE BEING MONITORED VERY CLOSELY FOR
SEVERE WIND POTENTIAL.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
September 8, 2:00 AM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.500, -96.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600781.